EconPapers    
Economics at your fingertips  
 

Tournaments as a response to ambiguity aversion in incentive contracts

Christian Kellner ()

Journal of Economic Theory, 2015, vol. 159, issue PA, 627-655

Abstract: We study a principal–agent problem with multiple identical agents, where the action-dependent stochastic relationship between actions and output is perceived to be ambiguous, and agents are ambiguity averse. We argue that ambiguity, and particularly ambiguity aversion, make it more attractive for the principal to choose a tournament. If agents are risk neutral, but ambiguity averse, we show that the set of optimal incentive schemes contains a tournament. Moreover, if ambiguity is rich enough, all optimal incentive schemes must be such that realized output levels affect only the distribution of wages across agents and not the total wages paid out, as it is true for tournaments. When agents are both risk averse and ambiguity averse, tournaments need not be optimal, but ambiguity and ambiguity aversion still favor, in many cases, the use of tournaments or tournament-like schemes over e.g. incentive schemes that only depend on each agent's own output level.

Keywords: Ambiguity aversion; Incentive contracts; Tournaments (search for similar items in EconPapers)
JEL-codes: D81 D86 M52 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002205311500143X
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:159:y:2015:i:pa:p:627-655

DOI: 10.1016/j.jet.2015.08.002

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-07-26
Handle: RePEc:eee:jetheo:v:159:y:2015:i:pa:p:627-655